Case reports

Management of drug-induced hyperbilirubinaemia in early pregnancy

H Tsuyoshi, K Nishijima, J Takahashi, Y Yoshida

Abstract


No reports have described effects on the fetus of maternal jaundice caused by drug-induced hepatotoxicity during pregnancy, particularly in the first trimester. We report on two pregnant women who developed severe drug-induced hepatic failure and hyperbilirubinaemia during the period of fetal organogenesis. Both were diagnosed and treated promptly, and neither of the newborns had organic abnormalities. Prompt discontinuation of the drug suspected to be causing the condition is the optimal management, immediately decreasing the maternal bilirubin level and improving the perinatal prognosis. It appears that brief exposure of the fetus to maternal hyperbilirubinaemia during the first trimester may not affect fetal development, even if the mother’s bilirubin level temporarily exceeds 171.0 μmol/l.

Authors' affiliations

H Tsuyoshi, Department of Gynecology, Faculty of Medical Sciences, University of Fukui, Fukui

K Nishijima, Department of Gynecology, Faculty of Medical Sciences, University of Fukui, Fukui

J Takahashi, Department of Gynecology, Faculty of Medical Sciences, University of Fukui, Fukui

Y Yoshida, Department of Gynecology, Faculty of Medical Sciences, University of Fukui, Fukui

Full Text

PDF (66KB) HTML

Keywords

drug-induced hepatotoxicity; maternal hyperbilirubinemia; fetal organogenesis; unconjugated bilirubin; neuro-developmental outcome

Cite this article

South African Journal of Obstetrics and Gynaecology 2013;19(1):22-23. DOI:10.7196/sajog.580

Article History

Date submitted: 2012-07-23
Date published: 2012-12-19

Article Views

Abstract views: 1315
Full text views: 2116

Comments on this article

*Read our policy for posting comments here